Alabama, 2010Damaging Winds in Alabama, August 13, 2010
August 13, 2010 · NWS HUN · 2 events in 1 county or zone
A severe thunderstorm knocked trees and knocked boats loose from their dock on Smith Lake in Cullman County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm knocked trees and knocked boats loose from their dock on Smith Lake in Cullman County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 1:45 PM CST, 50 minutes earlier.
Area forecast discussion, Aug 13, 1:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT FRI AUG 13 2010
.DISCUSSION...
CONVECTION HAS BEEN A LITTLE MORE WIDESPREAD THIS AFTERNOON...BUT IT
HAS NOT STOPPED ALL THE MAJOR SITES IN THE CWFA FROM REACHING TRIPLE
DIGITS...AND ALMOST EVERY SITE HAS REACHED THE 105 DEGREE HEAT
ADVISORY CRITERIA LEVEL AS WELL. NOW FOR THE SLIGHTLY BAD NEWS. THE
LIGHT AT THE END OF THIS "SUPER-SUMMER" TUNNEL HAS DIMMED A BIT.
EVEN THOUGH HIGH TEMPS ARE STILL FORECAST TO DECREASE AFTER TODAY...
HUMIDITY WILL BE INCREASING EVEN MORE THAN IT ALREADY HAS BEEN. BUT
THERE ARE STILL GOOD CHANCES FOR SHRA/TSRA TO BREAK THE HEAT IN THE
AFTERNOONS.
SHORT TERM (TONIGHT THROUGH MONDAY)...
NOCTURNAL INVERSION DOES NOT LOOK AS PRONOUNCED TONIGHT...SO
ISOLATED CONVECTION COULD FIRE AT ANY TIME OVERNIGHT. WILL CARRY A
20 POP ALL NIGHT LONG. HEAVY RAIN REMAINS THE MAIN THREAT...AS SOME
SPOTS RECEIVED 1-2 INCHES OF RAIN IN A SHORT PERIOD OF TIME FROM
STORMS YESTERDAY...AND THE ATMOSPHERE IS MORE MOISTURE-LADEN NOW
THAN IT WAS THEN. LOWS...IF WE EVEN WANT TO CALL THEM THAT
ANYMORE...WILL STAY IN THE MID TO EVEN UPPER 70S. THE UPPER LOW OVER
SRN MS WILL SLOWLY PROGRESS EASTWARD TONIGHT AND TOMORROW. WITH THAT
MOTION...THE BEST RAIN CHANCES WILL BE IN MY SERN COUNTIES...AND I
WILL HAVE LIKELY POPS THERE. ELSEWHERE...THERE IS STILL A CHANCE OF
RAIN BUT WOULD NOT BE SURPRISED IF AREAS NEAR WHERE AL/MS/TN ALL
COME TOGETHER STAY COMPLETELY DRY. HUMIDITY WILL STAY OPPRESSIVE
WITH DEWPOINTS IN THE MID 70S BASICALLY ALL DAY. SO EVEN THOUGH
HIGHS WILL BE A COUPLE DEGREES COOLER (SEVERAL DEGREES COOLER S/E)
HEAT INDICES ARE STILL LIKELY TO REACH CRITERIA ANYWHERE WHERE
CLOUDS ARE LESS PREVALENT.
WILL EXTEND THE HEAT ADVISORY THROUGH SATURDAY FROM HUNTSVILLE AND
DECATUR WESTWARD IN NORTH ALABAMA. MY FORECAST IN HUNTSVILLE/DECATUR
IS MARGINAL BUT IF MY FORECAST HIGHS ARE EVEN A DEGREE TOO COOL...
CRITERIA WOULD BE MET. SO TAKING THE CAUTIOUS APPROACH. ELSEWHERE...
THE HEAT ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM TONIGHT.
THEN WE RINSE AND REPEAT FOR SUNDAY. THE DIFFERENCE IS THAT THE
UPPER LOW STARTS SLIDING BACK SOUTHWARD INTO THE NRN GULF. BUT THERE
IS A FORECAST UPPER WAVE IN THE SOUTHERN FRINGE OF THE WESTERLIES
THAT MAY ENHANCE CONVECTION. WILL KEEP CHANCE POPS BUT BEST IN THE
SOUTHEASTERN COUNTIES AGAIN. HIGHS WILL PROBABLY BE A LITTLE WARMER
AND TRIPLE DIGITS ARE NOT IMPOSSIBLE ESPECIALLY IN THE SHOALS.
A COLD FRONT APPROACHES FROM THE NORTH ON MONDAY...WHICH IS LIKELY
TO ENHANCE CONVECTION OVER TN BY LATE IN THE DAY. ELSEWHERE...THE
HOT AND HUMID AIRMASS WILL DEVELOP DIURNAL CONVECTION. HIGHS MAY
APPROACH 100 AGAIN BUT GIVEN HUMIDITY LEVELS...I WILL LEAVE HIGHS IN
THE MID/UPPER 90S AT THIS TIME.
EXTENDED (MONDAY NIGHT THROUGH NEXT FRIDAY)...
I WOULD LOVE TO TELL YOU THAT THE APPROACHING COLD FRONT WILL PASS
THROUGH THE REGION. IT WILL GET CLOSE...BUT I JUST DO NOT SEE IT
MAKING IT THROUGH...BECAUSE THE UPPER LOW WILL BE BACK TO THE SOUTH
AND GETTING CAUGHT UP IN THE EASTERLIES...CLOSING OFF THE WEAKNESS
IN THE ELONGATED WEST/EAST RIDGE. THIS LEAVES THE AREA IN A WARM
(BUT NOT AS HOT AS BEFORE) AND HUMID PATTERN WITH SCATTERED MAINLY
DAYTIME CONVECTION. HIGHS WILL BE IN THE LOWER 90S WITH LOWS IN THE
LOW/MID 70S. WILL CARRY SLIGHTLY HIGHER POPS ON TUESDAY DUE TO
FRONTAL PROXIMITY. THE FRONT MAY REAPPROACH TOWARD THE END OF THE
PERIOD...BUT CONFIDENCE IN THIS IS TOO LOW TO ENHANCE POPS.
FAST FACTS...
THE 10-DAY RECORD AVERAGE TEMP AT HUNTSVILLE WAS SET AGAIN
YESTERDAY...NOW UP TO 88.2 DEGREES FOR AUG 3 THROUGH 12. THE TWO
WEEK AVERAGE TEMP WAS SHATTERED...NOW UP TO 87.9 DEGREES FOR JUL 30
THROUGH AUG 12. THE OLD RECORD THERE WAS 87.5 DEGREES SET YESTERDAY.
OTHER RECORDS WE KEEP ADDING TO (COUNTING TODAY):
39 CONSECUTIVE DAYS WITH LOWS 70 OR GREATER...OLD RECORD 36 (1969).
39 CONSECUTIVE DAYS WITH LOWS ABOVE 70...OLD RECORD 23 (1966).
5 CONSECUTIVE DAYS WITH LOWS 75 OR GREATER...TIES RECORD (2010/1969).
TOTAL NUMBER OF LOWS 75 OR GREATER...27. OLD RECORD 16 (1952).
TOTAL NUMBER OF LOWS GREATER THAN 70...64. OLD RECORD 63 (1998).
HOTTEST METEOROLOGICAL SUMMER (THROUGH YESTERDAY)...83.8 DEGREES.
OLD RECORD 82.7 IN 1952.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 77 94 77 96 76 / 20 50 30 30 20
SHOALS 75 98 75 100 74 / 20 40 20 30 20
VINEMONT 74 90 74 92 74 / 20 50 30 40 20
FAYETTEVILLE 75 94 74 95 74 / 20 40 30 30 20
ALBERTVILLE 76 91 76 92 75 / 20 60 40 50 20
FORT PAYNE 74 89 74 89 73 / 20 60 40 50 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
CULLMAN...DEKALB...JACKSON...MARSHALL.
HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MORGAN.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
JE/23Hazardous weather outlook, Aug 13, 12:47 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 PM CDT FRI AUG 13 2010
ALZ001>010-016-TNZ076-096-097-140200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
147 PM CDT FRI AUG 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
TEMPERATURES BETWEEN 95 AND 100 WILL COMBINE WITH HIGH HUMIDITY
TO PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 AT MANY LOCATIONS.
A HEAT ADVISORY REMAINS IN EFFECT FOR TODAY.
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...STRONG WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. SINCE STORMS WILL PRODUCE HEAVY RAIN...AND WILL BE SLOW
MOVING...A FEW INSTANCES OF FLASH FLOODING COULD OCCUR TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
HEAT INDEX READINGS WILL BE AROUND 105 TO 110 DEGREES ON
SATURDAY...MAINLY ACROSS PORTIONS OF NORTHWEST AND NORTH CENTRAL
ALABAMA.
THE REMNANTS OF TROPICAL DEPRESSION 5 WILL BRING SCATTERED TO
NUMEROUS THUNDERSTORMS TO AREAS GENERALLY SOUTH OF THE TENNESSEE
RIVER ON SATURDAY. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD. VERY HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS WILL BE POSSIBLE
WITH ANY STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
SS/KDW
In the hours before
Special weather statement, Aug 13, 1:10 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT FRI AUG 13 2010
ALZ007-131945-
MORGAN-
210 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 245 PM CDT...
AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORETTE...OR 12 MILES NORTHWEST OF
ARAB...DRIFTING WEST AT ABOUT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FLORETTE.
EVA...SOMERVILLE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3450 8683 3450 8659 3441 8658 3434 8658
3431 8675 3431 8680
TIME...MOT...LOC 1910Z 084DEG 4KT 3442 8667
KDWSpecial weather statement, Aug 13, 1:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI AUG 13 2010
ALZ006-132015-
MADISON-
249 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 315 PM
CDT...
AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARLEY...OR 6 MILES SOUTHEAST OF REDSTONE
ARSENAL...MOVING WEST AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
REDSTONE ARSENAL...HUNTSVILLE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3471 8642 3454 8650 3455 8655 3458 8657
3459 8659 3458 8662 3460 8670 3477 8662
TIME...MOT...LOC 1949Z 107DEG 4KT 3463 8656
KDWSpecial weather statement, Aug 13, 1:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT FRI AUG 13 2010
ALZ016-132030-
CULLMAN-
254 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 330 PM
CDT...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRVIEW...OR 9 MILES EAST OF CULLMAN...
MOVING WEST AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CULLMAN...PHELAN.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3431 8689 3432 8677 3430 8658 3412 8661
3409 8689
TIME...MOT...LOC 1954Z 094DEG 6KT 3420 8670
KDWSpecial weather statement, Aug 13, 2:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT FRI AUG 13 2010
ALZ006-132045-
MADISON-
311 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 345 PM
CDT...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING WEST AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
REDSTONE ARSENAL.
HUNTSVILLE.
MADISON.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3459 8676 3483 8675 3478 8653 3462 8654
TIME...MOT...LOC 2011Z 096DEG 6KT 3470 8660
KDW
Special weather statement, Aug 13, 2:16 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT FRI AUG 13 2010
ALZ008-132100-
MARSHALL-
316 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 400 PM
CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RABBIT TOWN...OR NEAR ALBERTVILLE...MOVING
WEST AT 5 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GUNTERSVILLE.
HIGH POINT.
MOUNTAIN VIEW.
HYATT...HORTON.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3411 8631 3425 8644 3436 8648 3441 8613
3440 8612 3420 8610 3419 8612 3418 8619
3411 8628
TIME...MOT...LOC 2017Z 079DEG 3KT 3427 8626
KNSSpecial weather statement, Aug 13, 2:31 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT FRI AUG 13 2010
ALZ016-132115-
CULLMAN-
331 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 415 PM
CDT...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOOD HOPE...OR NEAR CULLMAN...MOVING WEST AT
10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BALDWIN.
BREMEN.
LOGAN...CRANE HILL.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3396 8704 3423 8709 3424 8672 3403 8673
TIME...MOT...LOC 2031Z 090DEG 8KT 3411 8686
KNS
Thunderstorm Wind, Cullman
- When
- August 13, 2:35 PM CST to 2:45 PM CST
- Where
- Cullman County, 1.25 mi NNE of Good Hope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 34.117, -86.864
Several trees were reported blown down in the Good Hope community.
Thunderstorm Wind, Cullman
- When
- August 13, 2:55 PM CST to 3:00 PM CST
- Where
- Cullman County, 3.43 mi E of Wheat to 2.97 mi E of Wheat
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.037, -87.021
Thunderstorm winds knocked four boats loose from their dock along Smith Lake on County Road 156. The winds proceeded to knock down at least 10 large pine trees of 6-12 inch diameter about 1/4 mile further west at Mauldin's Point. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in South Carolina, August 13, 20101 death · $27,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Wisconsin, August 13 to 19, 2010$3.9 million · 1 in hail · 44 events
- Heat in Arkansas, August 13, 20101 death · 1 event
- Heat in Tennessee, August 13, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 13 to 14, 2010$1.4 million · 57 kt wind · 14 events
- Flooding in Iowa, August 13 to 24, 2010$1.5 million · 5 events
- Flooding and Damaging Winds in Minnesota, August 13 to 14, 2010$1.1 million · 70 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 13, 2010$424,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strikes in Georgia, August 13, 2010$849,000 · 56 kt wind · 9 events
- Tornado and Hail in Minnesota, August 13, 20101 injured · $370,000 · EF0 · 15 events
- Tornadoes and Flooding in Minnesota, August 13 to 14, 2010$136,000 · EF1 · 15 events
- Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010$240,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258807, 252209.